Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Dec 24, 2021, 4:49 PM MST for El Paso County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2021, 4:49 PM MST (23:49 UTC)
- Expired
- Dec 24, 2021, 5:15 PM MST
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.00 in
- Wind
- 40
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WWUS85 KPUB 242349
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
449 PM MST Fri Dec 24 2021
COZ081-084>086-250015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
449 PM MST Fri Dec 24 2021
...A strong thunderstorm will impact portions of El Paso and
northeastern Pueblo Counties through 515 PM MST...
At 447 PM MST, Doppler radar was tracking a snow squall near Falcon,
or 15 miles northeast of Colorado Springs, moving southeast at 30
mph. Wind gusts have been observed to be greater than 40mph at
times. To the north, visibility is around 1SM due to brief heavy
snowfall. Over southern El Paso County, visbility as low as 2SM has
bee observed due to falling rain.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Limited visbility and slippery roads.
This snow squall will be near...
Peyton around 450 PM MST.
Schriever AFB around 500 PM MST.
Other locations in the path of this storm include Ellicott and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3842 10406 3840 10434 3854 10472 3870 10491
3913 10463 3913 10405
TIME...MOT...LOC 2347Z 294DEG 27KT 3894 10456
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KTSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Dec 24, 3:23 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 24, 3:23 PM MST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 323 PM MST Fri Dec 24 2021 .SHORT TERM...(This evening through Saturday) Issued at 242 PM MST Fri Dec 24 2021 Key messages: - Snow to continue over the Mountains, heavy at times along the Continental Divide through tonight. - High wind potential remains for the Eastern Mountains and southern I-25 corridor into this evening. Currently...satellite imagery shows and upper trough axis over southern Utah shifting eastward. Strong southwest to westerly flow is leading to widespread moderate to heavy snowfall along the Continental Divide, and lighter snowfall over the Eastern Mountains. Gusty winds continue, with many locations on the Plains seeing 40 to 50 mph gusts. Temperatures are once again mild, with 60s, to lower 70s across the Plains. Tonight...the upper trough axis will continue to track eastward into eastern Colorado by morning. Snow will continue over Mountain areas, with the heaviest snowfall expected along the Continental Divide. The San Juan Range could see an additional foot of snowfall heading into Saturday morning. Areas over the Sawatch and Mosquito Ranges could see an addition 6 inches. The spine of the Sangre de Cristo Range will see minor additional accumulations overnight. The going winter weather highlights look good at this time. As for wind...pared down the High Wind Warning for this evening. The main jet core will impinge on the area this evening. The main focus will be across southern portions of the forecast area. Ending the High Wind Warning for Teller, El Paso and Pueblo Counties with this package. A few gusts near 40 to 50 mph will remain possible this afternoon, before winds dissipate this evening. Further south, with the main jet core moving across southern Colorado this evening, continued the high wind warning for the Eastern Mountains, into the southern I-25 corridor. Gusts up to 70 mph will remain possible. As the upper jet continues east with the upper trough, winds should decrease around midnight. Saturday...overall, quiet conditions are forecast to prevail across southern Colorado. Fast, zonal flow aloft will keep breezy conditions across the region through the day. Wind gusts up to 45 mph will remain possible over the higher terrain, and down along the Eastern Mountain lee slopes through the afternoon. Given the westerly flow aloft, isolated to scattered snow showers will continue along the Continental Divide through the day. Snowfall accumulations of 1 to 4 inches are possible through the day. The Plains will be breezy and dry. Another afternoon of well above seasonal temperatures are forecast, with upper 50s to lower 60s across the Plains, and 40s over the San Luis Valley. Mozley .LONG TERM...(Saturday night through Friday) Issued at 242 PM MST Fri Dec 24 2021 Key Messages: - Snow redevelops along the Continental Divide Saturday night, then periods of snow are expected into Wednesday, with significant accumulations likely. - Strong/damaging winds again likely over the eastern mountains and plains during the day Sunday, gusts 60-70 mph possible. - High Fire Danger over the plains along and east of I-25 from Sunday morning into Sunday afternoon. After a lull Saturday evening, snowfall increases along the Continental Divide by sunrise Sunday as upper trough deepens and moves eastward into the Great Basin. Heaviest snow initially looks to fall over the ern San Juans, though emphasis will shift toward the central mountains by Sunday afternoon as 180 kt jet streak pushes into wrn CO and mid level flow becomes slightly more wly. Suspect snow will be measured in feet once again by the time this round of precip tapers off toward mid-week. Ern mountain slopes and the plains will become windy Sun morning, and strong/damaging winds look possible during the day as 700 mb winds over 50kts/500 mb over 100 kts move across the area. Have held off on wind/winter highlights for Sunday to allow today/tonight warnings to expire before jumping into another mix of headlines, but they will likely be coming either overnight or during the day on Sat. Did go ahead with a fire weather watch for most of the plains and the srn I-25 corridor, thinking that strong winds will provide a counter- balance to marginal (15-20 percent) relative humidity. After a brief lull Sunday night as initial upper jet pushes eastward, snowfall re-intensifies over the Divide Mon/Tue as major portion of the western U.S. upper trough rotates eastward. Again, heavy snowfall looks likely, especially across higher west facing slopes of the ern San Juans, La Garitas, Sawatch and Mosquito Ranges. Lighter snows farther east over the Sangres, while continued howling downslope winds keep east slopes/I-25 corridor and southeast plains dry. As trough ejects Tue, strong cold front drops south through the area Tue afternoon, bringing much colder air to all locations into Wed, with max temps below average Wed for a change. Next upper trough over the wrn U.S. begins to split Wed into Fri, which should mean a downturn in precip chances for Colorado, though snow showers could linger over the Divide into Thu. Upper trough then ejects late Fri or next weekend, though with energy split, snowfall chances/amounts continue to look low over the ern mountains and plains. After a cold day Wed, slow moderation of temps is likely Thu/Fri, though readings will only get back to seasonal averages by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 242 PM MST Fri Dec 24 2021 KALS...gust winds in excess of 35 kts will continue into this evening before dissipating overnight. A few rain/snow showers will remain possible heading into this evening, but most activity should remain over the higher elevations. Skies will clear overnight. Breezy conditions are expected on Saturday afternoon with gusts 25 to 30 kts possible. KCOS and KPUB...winds will continue to be gusty into this evening. Gusts 40 to 45 kts will remain possible. A few rain/snow showers are possible north of KCOS into this evening, but should not impact the terminal. Winds should dissipate this evening and overnight. Breezy conditions will return to both terminals for Saturday afternoon. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday afternoon for COZ228>237. Winter Weather Advisory until 11 AM MST Saturday for COZ059-061- 064-066-067. High Wind Warning until 8 PM MST this evening for COZ072>075- 078>080-087-088. Winter Storm Warning until 11 AM MST Saturday for COZ058-060-068. Winter Weather Advisory until 11 PM MST this evening for COZ073. Winter Storm Warning until 11 PM MST this evening for COZ075. && SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...MOZLEY
Hazardous weather outlook, Dec 24, 5:21 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 521 AM MST Fri Dec 24 2021 COZ058>089-093>099-251230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 521 AM MST Fri Dec 24 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight High winds of 60 to 80 mph are expected to continue over the eastern mountains and eastward across the adjacent plains for today. Localized wind damage may occur in these areas. Heavy snow is expected to continue over the mountains into tonight, with blowing snow causing significant visibility reductions. Elevated to near-critical fire-weather conditions are expected across the plains this afternoon. Blowing dust is expected to reduce visibilities over the plains through the day. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For Sunday, an even stronger storm system is forecast to bring heavy snow over the mountains, high winds especially over the plains, along with increased fire-weather risk and blowing dust over the plains. Winds on Sunday are expected to be even stronger than those on Friday across the eastern mountains and the plains. The potential for heavy snow will continue over the mountains into the middle of next week, especially the western mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today for the mountains and the plains, continuing into tonight over the mountains. COHEN
In the hours before
Special weather statement, Dec 24, 4:49 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MST Fri Dec 24 2021
COZ081-084>086-250015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
449 PM MST Fri Dec 24 2021
...A strong thunderstorm will impact portions of El Paso and
northeastern Pueblo Counties through 515 PM MST...
At 447 PM MST, Doppler radar was tracking a snow squall near Falcon,
or 15 miles northeast of Colorado Springs, moving southeast at 30
mph. Wind gusts have been observed to be greater than 40mph at
times. To the north, visibility is around 1SM due to brief heavy
snowfall. Over southern El Paso County, visbility as low as 2SM has
bee observed due to falling rain.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Limited visbility and slippery roads.
This snow squall will be near...
Peyton around 450 PM MST.
Schriever AFB around 500 PM MST.
Other locations in the path of this storm include Ellicott and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3842 10406 3840 10434 3854 10472 3870 10491
3913 10463 3913 10405
TIME...MOT...LOC 2347Z 294DEG 27KT 3894 10456
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 2:48 PM MST | Fire Weather Watch | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more | 24 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.